Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Detroit, MI

July 13, 2021Genesee County, Michigan

NWS Detroit, MI issued this special weather statement at Jul 13, 2021, 4:01 PM EDT for Genesee County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 4:01 PM EDT (20:01 UTC)
Expired
Jul 13, 2021, 4:45 PM EDT
In force
44 min
Issued by
NWS Detroit, MI

County Genesee County, MI

The radar

The Detroit radar (KDTX), 36 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

186 
WWUS83 KDTX 132001
SPSDTX

Special Weather Statement
National Weather Service Detroit/Pontiac MI
401 PM EDT Tue Jul 13 2021

MIZ061-132045-
Genesee-
401 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT GENESEE COUNTY...

At 400 PM EDT, a strong thunderstorm was located over Lennon, or near
Flushing, moving northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Flushing around 410 PM EDT.
  Flint, Mount Morris and Beecher around 420 PM EDT.
  Clio, Burton and Crossroads Village around 425 PM EDT.
  Otisville around 440 PM EDT.
  Otter Lake around 445 PM EDT.

Other locations impacted by this storm include Atlas, Thetford
Township, Argentine, Rankin and Genesee.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4322 8346 4288 8345 4287 8369 4278 8369
      4278 8392 4322 8393
TIME...MOT...LOC 2000Z 232DEG 31KT 4301 8389 

$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Jul 13, 3:23 PM EDT, 38 minutes earlier.

Area forecast discussion, Jul 13, 3:23 PM EDT, 38 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Detroit/Pontiac MI
323 PM EDT Tue Jul 13 2021

.DISCUSSION...

Showers and thunderstorms will continue late this afternoon into
this evening as upper trough and associated surface reflection lifts
east/northeast through the area. Activity will wane/shift east with
trough axis passage in the 01z-03z time frame. Until then, modest
MLCAPE readings to 1000 J/kg or a bit more should support locally
strong to severe thunderstorms as deep layer shear near 30 knots
should allow for some storm organization, especially as the surface
troughing moves into the region and helps focus the low level
convergence.

With poor mid level lapse rates due to such a moist atmospheric
profile, severe hazards should be limited to localized damaging wind
gusts, particularly in areas where small bowing segments or clusters
track with the mean southwesterly flow. Very heavy downpours can
also be expected as PWAT values range in the 1.50-2.00 inch range.
Localized heavy rainfall potential will increase into this evening
as trough leads to an expansion of convective coverage and a better
chance of repeat storms in some areas.

Subsidence in the wake of this system will bring a quieter day on
Wednesday with mostly sunny skies leading to a seasonably warm
summer day in the mid 80s with modest humidity as surface dew points
around around 65F in the afternoon. This quiet interlude will be
short lived as a strong Canadain upper trough emerging onto the
northern plains Wednesday will lead to surface cyclo-genesis which
will be enhanced by the upscale growth of convection into a fairly
significant MCS. This system will track into the upper midwest and
northern Great Lakes Wednesday night into early Thursday and bring a
chance of showers and thunderstorms, especially to the north half of
the forecast area, as the MCS brushes by the the area to the north.

Convective outflow from this system should settle south into the
forecast area on Thursday and lead to another period of substantial
convection late Thursday into Thursday night. The evolution of this
scenario will be highly dependent on the eventual north/south
positioning of the aforementioned MCS and also be speed at which is
passes the area.

At this time, model consensus would suggest that thunderstorms
should fire back up in the afternoon and organize as they expand
through Southeast Lower Michigan in the early evening hours.
Instability should be sufficient for strong to severe storms as
warming Thursday is expected to bring temperatures well into the 80s
as dew points maintain at 70F or a bit more. Deep shear in a deep
southwesterly wind profile with minor veering with height should
touch 40 knots to assist in storm organization. The one thing that
would nullify this forecast would be for the MCS to extend further
south late Wednesday night into early Thursday with subsequent
outflow settling further south through the area. Certainly something
to watch for as this is not an uncommon occurrence in this part of
the world.

The next concern ties into the question of how far south the
Thursday evening convection/resultant frontal position settles as
trailing shortwave energy assoicated with the aforementioned
Canadian upper trough then rides into or just south of the area
Thursday night into Friday and provides an extended period of
showers and thunderstorms. With a more or less west to east frontal
orientation by this time, this activity would have the potential to
train over the same area and increase the flooding risk. This is
definitely something to keep in mind, especially after some areas
receive locally heavy rainfall both late today and probably again
late Thursday.

Thereafter, another shortwave will track along this sagging front
later Friday into Saturday. While a bulk of the precipitation
associated with this system looks to impact areas south of the
region, the eventually positioning of the front may be close enough
to the area to produce more showers into Saturday. Thereafter, high
pressure will build into the area and provide dry conditions on into
early next week.

&&

.MARINE...

Weak low pressure and its attendant cold front continue to progress
across the Great Lakes this afternoon-evening, with numerous
showers/thunderstorms and a brief wind shift from southwesterly to
westerly expected along the frontal boundary. While periods of
enhanced winds and waves may occur within any thunderstorms, overall
marine conditions to remain below advisory criteria through the
evening with offshore flow and gusts remaining at or slightly above
20 kts. Dry and stable conditions then expected Wednesday, with a
return to southwesterly flow in the wake of approaching low
pressure. This system impacts the central Great Lakes in the
Thursday-Friday timeframe, bringing additional rounds of showers and
thunderstorms as the next frontal boundary tracks across the region.
Despite a stronger low-level wind field associated with this system,
gust potential looks to remain in the 20-25 kt range as a warmer air
mass aloft limits mixing depths.

&&

.HYDROLOGY...

Rainfall amounts will range from one quarter to one half an
inch into this evening south of I-69 with amounts in the one
half to one inch range further north where local amounts from
thunderstorms may exceed one inch.

Given the degree of available moisture, any areas that see repeated
episodes of thunderstorms will have the potential to have localized
flooding, mainly due to ponding of water of roadways as well as
poorly drained areas.

A cold front will settle slowly south into the region on Thursday
and potentially stall over the area on Friday. This would allow
periods of shower and thunderstorm activity to ride along the
boundary bringing more heavy rainfall to the area. Hence, the
potential will exist for additional flooding concerns from late
Thursday on through Friday before this activity settles mainly south
of the area by Saturday.

&&

.PREV DISCUSSION...
Issued at 156 PM EDT Tue Jul 13 2021

AVIATION...

Low-end MVFR ceilings hung around through mid-morning as the
progression of the warm front supports a steady surge of low-level
moisture. Cloud breaks were sparse before 17Z helping taper the
severity of afternoon/evening thundestorms, but a few sites have
lifted to VFR for the time being. Still expecting additional rounds
of showers through the rest of today with occasional periods of
thunder and brief visibility restrictions due to heavy rains.
Activity largely dissipates by 00Z with low-confidence isolated
showers near the Metro terminals before midnight. Southwest winds
veer westerly overnight as the associated surface low departs to the
north before settling back into the SW quadrant on Wednesday.
Ceilings redevelop overnight for a time, likely in MVFR fashion with
comparable visibility restrictions due to early morning fog. Better
drying develops throughout the day Wednesday with wake subsidence
leading to a VFR afternoon.

For DTW...Ceilings will bounce between MVFR and VFR this afternoon.
A line of showers just cleared the terminal and there will be at
least a two hour break before the next wave of showers and
thunderstorms arrive late this afternoon/evening. Vsby may drop to
IFR (perhaps LIFR) with the torrential rainfall. Mixed signals
overnight regarding degree of clearing and fog. Ceilings that do
persist will remain MVFR until Wednesday morning with dry weather
expected from midnight through Wednesday.

DTW THRESHOLD PROBABILITIES...

* Medium for ceiling at or below 5000 ft this afternoon and
  overnight, then low Wednesday morning.

* Medium for thunderstorms this afternoon/evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DG
MARINE.......MV
HYDROLOGY....DG
AVIATION.....KK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 13, 3:38 PM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
338 PM EDT Tue Jul 13 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
338 PM EDT Tue Jul 13 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will impact Southeast Michigan
late this afternoon into early this evening. Isolated wind gusts of
50 to 60 mph will be possible. Storm motion will be from southeast
to northeast at 30 mph. Locally heavy rainfall will be possible,
especially along and north of I 69.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A cold front will approach Southeast Michigan Thursday bringing the
chance of thunderstorms. The potential exists for some of these
storms to become strong to severe during the afternoon and evening
hours. The front is expected to slow down and become stationary near
Southeast Michigan Friday. The potential exists for multiple rounds
of shower and thunderstorm activity along this front bringing the
threat of heavy rainfall and potential flooding impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140845-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
338 PM EDT Tue Jul 13 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will impact Southeast Michigan
late this afternoon into early this evening. Isolated wind gusts of
40 to 50 knots will be possible. Storm motion will be from southeast
to northeast at near 30 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A cold front will approach Southeast Michigan Thursday bringing the
chance of thunderstorms. The potential exists for some of these
storms to become strong to severe during the afternoon and evening
hours. The front is expected to slow down and become stationary near
Southeast Michigan Friday and Saturday. The potential exists for
multiple rounds of shower and thunderstorm activity along this front
bringing the threat of heavy rainfall and potential flooding impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Special weather statement, Jul 13, 3:22 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
322 PM EDT Tue Jul 13 2021

MIZ053-054-061-132015-
Genesee-Tuscola-Saginaw-
322 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TUSCOLA...
SOUTHEASTERN SAGINAW AND NORTHWESTERN GENESEE COUNTIES...

At 321 PM EDT, a strong thunderstorm was located over Montrose, or
near Birch Run, moving northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Clio around 330 PM EDT.
  Birch Run around 335 PM EDT.
  Frankenmuth around 345 PM EDT.
  Millington around 355 PM EDT.
  Vassar around 400 PM EDT.
  Watrousville around 415 PM EDT.

Other locations impacted by this storm include Arthur, Tuscola, Burt,
Thetford Township, Gera, Gilford, Watrousville, Richville and
Fostoria.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4333 8325 4332 8335 4324 8335 4323 8346
      4322 8346 4310 8393 4323 8394 4348 8382
      4348 8370 4359 8370 4358 8368 4363 8362
TIME...MOT...LOC 1921Z 230DEG 25KT 4319 8384

KK
Special weather statement, Jul 13, 3:29 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
329 PM EDT Tue Jul 13 2021

MIZ075-132015-
Washtenaw-
329 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT WASHTENAW COUNTY...

At 328 PM EDT, a strong thunderstorm was located near Saline, moving
northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Ann Arbor around 345 PM EDT.
  Ypsilanti and Dixboro around 355 PM EDT.
  Salem around 410 PM EDT.

Other locations impacted by this storm include Bridgewater,
Pittsfield Township, Delhi Mills, Pleasant Lake, Whittaker and Barton
Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4208 8401 4243 8386 4244 8356 4209 8354
TIME...MOT...LOC 1928Z 229DEG 28KT 4215 8385

KK
Special weather statement, Jul 13, 3:34 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
334 PM EDT Tue Jul 13 2021

MIZ068-132045-
Livingston-
334 PM EDT Tue Jul 13 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LIVINGSTON COUNTY...

At 333 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Morrice to 7 miles
southwest of Fowlerville to 6 miles northeast of Leslie. Movement was
northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hartland, Howell, Brighton, Fowlerville, Pinckney, Hamburg, South
Lyon, Cohoctah, Oak Grove, Gregory, Whitmore Lake, Plainfield,
Unadilla, Island Lake State Recreation Area, Pinckney State
Recreation Area, Conway Township, Parkers Corners, Lakeland, Chilson
and Hell.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4278 8369 4243 8366 4242 8402 4242 8414
      4256 8414 4277 8416
TIME...MOT...LOC 1933Z 242DEG 27KT 4275 8413 4258 8417 4249 8431

KK
Special weather statement, Jul 13, 3:54 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
354 PM EDT Tue Jul 13 2021

MIZ076-132100-
Wayne-
354 PM EDT Tue Jul 13 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE COUNTY...

At 352 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ypsilanti to near Willis to near
Sumpter Township. Movement was northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

These storms will be near...
  Flat Rock around 405 PM EDT.
  Romulus and Canton around 415 PM EDT.
  Taylor and Northville around 420 PM EDT.
  Wyandotte and Greenfield Village around 425 PM EDT.
  Livonia around 430 PM EDT.
  Dearborn around 435 PM EDT.
  Downtown Detroit and Detroit around 440 PM EDT.
  Southfield and Belle Isle around 445 PM EDT.

Other locations impacted by these storms include Melvindale, New
Boston, Rockwood, Harper Woods, Westland, Grosse Pointe Shores,
Ecorse, Grosse Pointe Woods.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4236 8288 4232 8306 4229 8309 4224 8313
      4212 8312 4209 8313 4207 8318 4203 8318
      4203 8320 4209 8329 4209 8354 4244 8355
      4245 8287 4246 8286
TIME...MOT...LOC 1952Z 232DEG 28KT 4226 8362 4219 8355 4211 8345

KK
Special weather statement, Jul 13, 3:58 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
358 PM EDT Tue Jul 13 2021

MIZ054-132115-
Tuscola-
358 PM EDT Tue Jul 13 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN TUSCOLA
COUNTY...

At 356 PM EDT, strong thunderstorms were clustered near Caro, moving
northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Kingston around 415 PM EDT.
  Cass City around 445 PM EDT.

Other locations impacted by this storm include East Dayton, Deford,
Colling, Wilmot, Colwood, Wisner, Ellington and Bay Park.

Additional thunderstorms will arrive after these initial storms.
Some may also be strong.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4367 8346 4367 8312 4333 8310 4333 8325
      4363 8363 4373 8352 4370 8350 4373 8347
TIME...MOT...LOC 1956Z 236DEG 15KT 4344 8332

KK
Special weather statement, Jul 13, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
401 PM EDT Tue Jul 13 2021

MIZ061-132045-
Genesee-
401 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT GENESEE COUNTY...

At 400 PM EDT, a strong thunderstorm was located over Lennon, or near
Flushing, moving northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Flushing around 410 PM EDT.
  Flint, Mount Morris and Beecher around 420 PM EDT.
  Clio, Burton and Crossroads Village around 425 PM EDT.
  Otisville around 440 PM EDT.
  Otter Lake around 445 PM EDT.

Other locations impacted by this storm include Atlas, Thetford
Township, Argentine, Rankin and Genesee.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4322 8346 4288 8345 4287 8369 4278 8369
      4278 8392 4322 8393
TIME...MOT...LOC 2000Z 232DEG 31KT 4301 8389

KK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:01 PM EDTSpecial Weather StatementDTXSaginaw74 min
Jul 13, 12:52 PM EDTSpecial Weather StatementDTXSaint Clair68 min
Jul 13, 1:14 PM EDTSpecial Weather StatementDTXTuscola76 min
Jul 13, 1:19 PM EDTSpecial Weather StatementDTXHuron26 min
Jul 13, 1:42 PM EDTSpecial Weather StatementDTXMacomb, Wayne78 min
Jul 13, 2:30 PM EDTSpecial Weather StatementDTXSaint Clair60 min
Jul 13, 2:41 PM EDTSpecial Weather StatementDTXLenawee64 min
Jul 13, 3:08 PM EDTSpecial Weather StatementDTXShiawassee67 min
Jul 13, 3:22 PM EDTSpecial Weather StatementDTXTuscola53 min
Jul 13, 3:29 PM EDTSpecial Weather StatementDTXWashtenaw46 min
Jul 13, 3:34 PM EDTSpecial Weather StatementDTXLivingston71 min
Jul 13, 3:54 PM EDTSpecial Weather StatementDTXWayne66 min
Jul 13, 3:58 PM EDTSpecial Weather StatementDTXTuscola77 min
Jul 13, 4:14 PM EDTSpecial Weather StatementDTXOakland76 min
Jul 13, 4:27 PM EDTSpecial Weather StatementDTXLenawee78 min
Jul 13, 4:32 PM EDTSpecial Weather StatementDTXSanilac88 min
Jul 13, 4:36 PM EDTSpecial Weather StatementDTXLapeer69 min
Jul 13, 4:57 PM EDTSpecial Weather StatementDTXMacomb, Saint Clair93 min
Jul 13, 5:02 PM EDTSpecial Weather StatementDTXMonroe, Wayne73 min
Jul 13, 5:21 PM EDTSpecial Weather StatementDTXSaint Clair, Sanilac54 min
Jul 13, 5:24 PM EDTSpecial Marine WarningDTX68 min
Jul 13, 5:35 PM EDTSpecial Weather StatementDTXMonroe40 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.